By Helen Petousis Harris 07/04/2021


As we roll out the COVID-19 vaccine across NZ there will inevitably be people who experience adverse events after getting their jab. Here are some super important things to keep in mind about adverse events following immunisation.

I will update this blog as we go along, latest 16 April.

Terminology – words matter

Any event that is undesirable and follows administration of a vaccine is called an adverse event following immunisation (AEFI). This is the term applied regardless of whether the vaccine was the cause of the event.

An adverse reaction is, by definition, an adverse event that has been caused by the vaccine. This is a subgroup of all adverse events.

 

Some adverse reactions are obvious – a super sore arm or rash where the injection was given are pretty clearly reactions to the vaccine. Feeling grotty the day after the vaccine is probably due to your response to the vaccine. An allergic reaction occurring within minutes of getting a shot is clearly a vaccine reaction. Not all events caused by a vaccine are this obvious.

Serious vs severe

Serious events are those that:

  • Are considered a medically important event or reaction
  • require hospitalisation or prolong an existing hospitalization
  • cause persistent or significant disability or incapacity
  • Are life threatening
  • cause a congenital anomaly/birth defect
  • result in death.

Severe events are those that are intense for their kind. For example if your arm hurt so much the next day that you could not lift it then that would be considered severe, even though it is not serious. A very high fever or painful muscle ache would be considered severe even though you drop a couple of panadol and lie down, not call the doctor.

Events can be both severe and serious but not all severe are events are serious.

Adverse events

While some adverse events after vaccination are caused by the vaccine and/or the injection process, others are not. The trick is to figure out which are caused by the vaccine and which are coincidental to the vaccine. There are rigorous approaches to determining if an event is likely to be coincidental or not and the level of certainty.

There are 5 possible causes of an AEFI

  1. A response to the vaccine formulation
  2. A response to a defective product
  3. An error in administration (could be poor product handling or injection technique)
  4. An anxiety related reaction – such as fainting
  5. A coincidental event (something other than the above 4 things such as a concurrent infection)

Causality assessment

Where an AEFI has occurred, particularly on that is serious, a causality assessment will occur [Here for WHO Causality Assessment Guidelines]. There are a series of steps that help determine what might be the cause [Here for Aide Memoire].

  1. Did the vaccine precede the event?
  2. Is there some strong evidence for a cause other than the vaccine (such as an underlying health condition or confirmation of an infection)?
  3. Is there definitive proof that the vaccine caused the event? This is important when live vaccines are used but less so for other types of vaccines.
  4. Is there a known causal association with the vaccine and if so was this event within the window of time for increased risk? This is where studies that compare the risk between vaccinated and unvaccinated people can be useful. If there is a known increased risk in vaccinated people then it supports a causal link at the individual level.
  5. Is there a biologically plausible explanation for how the vaccine might cause the event? (this does need to be backed by good scientific evidence.
  6. Is there strong evidence against causal association?

Comment on MedSafe AEFI reports during COVID-19 vaccine roll out.

Report #1

There were 147 events reported. The reports to the Centre for Adverse Reaction Monitoring reflect the known responses such as headache, fever, and injection site reactions. Also dizziness and fainting which are very common responses to injections and related to the needle rather than the actual vaccine. There are reports of nausea which could be related to the fainting-type responses. Nausea and gastro-upsets were not noted to be vaccine related in the clinical trials, which had lots more people that the 15,000 included in this first report. The three serious events are allergic reactions that were managed on the spot and did not require hospitalisation. One was considered anaphylaxis.  These are anticipated.

There are no safety signals for the Pfizer COIVD-19 vaccine in NZ following the first report. This is consistent with international evidence after around 100million doses of this vaccine.

Report #2

This report includes review of doses administered up until 13 March. After 22,588 doses there have been 215 reports of adverse events. 209 are non-serious and 6 are considered serious. the three new serious events are two allergic events and one flu-like symptoms.

There are no safety signals identified which is still consistent with international evidence for this vaccine.

Note about severe allergic reactions: You can’t compare the rates of severe allergic reactions reported here with those published internationally. In order to do this a rigorous application of the anaphylaxis case definition must be applied. This may not have been done or there may not be sufficient information available to do it.